Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Las Vegas, NV

July 30, 2018Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2018, 10:29 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 10:29 PM MST (05:29 UTC)
Expired
Jul 30, 2018, 11:30 PM MST
In force
61 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 78 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS55 KVEF 310529
SVRVEF
AZC015-NVC003-310630-
/O.NEW.KVEF.SV.W.0033.180731T0529Z-180731T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1029 PM PDT MON JUL 30 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  East central Clark County in southern Nevada...

* Until 1130 PM PDT/1130 PM MST/.

* At 1027 PM PDT/1027 PM MST/, a severe thunderstorm was located 
  near South Cove, or 32 miles southeast of Overton, moving east at 
  10 mph.

  HAZARD...40 to 50 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Temple Bar Campground, Echo Bay Campground, South Cove, Lake Mead
  National Recreation Area, Echo Bay, and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3603 11452 3631 11446 3632 11435 3615 11432
      3613 11417 3624 11405 3626 11397 3613 11391
      3606 11406 3598 11412
TIME...MOT...LOC 0527Z 273DEG 15KT 3611 11420 

HAIL...<.75IN
WIND...60MPH
 
$$

KG
2 follow-up statements
059 
WWUS55 KVEF 310600
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1100 PM PDT MON JUL 30 2018

AZC015-NVC003-310630-
/O.CON.KVEF.SV.W.0033.000000T0000Z-180731T0630Z/
Mohave AZ-Clark NV-
1100 PM PDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM
PDT/1130 PM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

At 1100 PM PDT/1100 PM MST/, a severe thunderstorm was located near
South Cove, or 37 miles southeast of Overton, moving east at 10 mph.

HAZARD...40 to 50 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Temple Bar Campground, Echo Bay Campground, South Cove, Lake Mead
National Recreation Area and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3603 11452 3631 11446 3632 11435 3615 11432
      3613 11417 3624 11405 3626 11397 3613 11391
      3606 11406 3598 11412
TIME...MOT...LOC 0600Z 273DEG 15KT 3610 11403 

HAIL...<.75IN
WIND...60MPH
 
$$

KG
442 
WWUS55 KVEF 310621
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1121 PM PDT MON JUL 30 2018

AZC015-NVC003-310630-
/O.EXP.KVEF.SV.W.0033.000000T0000Z-180731T0630Z/
Mohave AZ-Clark NV-
1121 PM PDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1130 PM PDT/1130 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with thunderstorms on or near Lake Mead.

LAT...LON 3603 11452 3631 11446 3632 11435 3615 11432
      3613 11417 3624 11405 3626 11397 3613 11391
      3606 11406 3598 11412
TIME...MOT...LOC 0620Z 273DEG 15KT 3610 11394 

$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:06 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 30, 8:06 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
806 PM PDT Mon Jul 30 2018

.SYNOPSIS...Thunderstorms will increase in coverage across the area
the next couple of days, but will favor the higher terrain. A weak
impulse later in the week will try to usher in some drier air and
reduce thunderstorms chances. Temperatures will be within a few
degrees above seasonal normal through the period.
&&

.NEAR TERM...Tonight
We are watching two thunderstorm complexes this evening. The first
is to the north of Las Vegas in southern Lincoln County. These
storms are propagating southward on the nose of a cold pool
moving in the same direction. Likewise, there is a complex of
storms to the east over eastern Mohave County. Much of these
storms are also cold pool driven and are propagating very slowly
to the west. The primary concern is whether new storms will
continue to form on the leading edge of of the outflow/cold pool
and continue generated thunderstorm activity into the evening/overnight
hours. This afternoon's upper air sounding shows a great deal of
instability in the form of CAPE values well around 2000 J/kg. SPC
Mesoanalysis also indicates this instability. This would seem to
indicate activity will keep rolling. Yet we see a general downward
trend in storm intensity on radar over the last 1-2 hours. It is
possible these outflow boundaries are not creating enough lift for
further thunderstorm activity. This will bear watching over the
next few hours. Updates will be sent if there is an appreciable
change to the downward trend noted here.

.SHORT TERM...Tomorrow through Thursday.
The upper level ridge will shift a bit to the east tomorrow and
this will provide south to southeasterly flow into Inyo, central
Nye and Esmeralda Counties increasing moisture and instability and
thunderstorm coverage. The upper ridge wobbles back to the west
and will be centered over southern Nevada on Wednesday. Some
slight warming aloft may help to decease thunderstorm coverage but
plenty of moisture will remain in place under the ridge to
continue at least isolated to scattered thunderstorms,
particularly over the higher terrain. A weak trough will approach
the Pacific Northwest on Thursday and may provide some drying
across Inyo, Esmeralda and Nye Counties. Models have been somewhat
inconsistent how soon or how much drying will actually take
place.

.LONG TERM...Friday through Sunday.
While broad high pressure will still dominate the weather pattern
for the area, as the ridge weakens the moisture flow will also
decrease. Gaining a bit of confidence that late Friday into the
weekend may be a quiet period for this monsoon season, something
we haven't really had yet this summer. It should be short lived
though- models show the ridge building back in late Sunday and
moisture will increase through the beginning of next week. Worth
noting- a strong trough is highlighted to swing towards the West
Coast in both the GFS and ECMWF for next week, with a tropical
system somewhere off the coast of the Baja Peninsula. This is
obviously very far into the forecast and not putting much backing
to this scenario as of yet, but will be keeping an eye on it
because it could open up some tropical moisture for parts of the
southwest US...stay tuned!

Temperatures will be steady or gradually decreasing through next
week, though current forecasts will keep it above normal for the
foreseeable future.
&&

.AVIATION...For McCarran...Thunderstorms are still affecting the
Mormon Mesa corridor and are expected to continue for the next
couple of hours. There remains a possibility that outflow winds
from storms in Arizona and northern Clark County could generate
outflow winds across the Las Vegas valley after 5 UTC. An easterly
wind direction would likely result. This is noted in the TAF and
will be adjusted as conditions change. After thunderstorm
influences wane, winds will follow light, diurnal trends. Similar
conditions are expected Tuesday, with afternoon thunderstorms
possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms continue to affect areas of northeast
Clark County and eastern Mohave County in Arizona. This activity
is expected to continue for the next couple of hours (thru 6 UTC).
Similar conditions are expected Tuesday, with afternoon
thunderstorms possible. &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

NEAR TERM...Lericos
SHORT TERM...Czyzyk
AVIATION...Outler
LONG TERM....Wolf

&&

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 30, 5:32 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             2 SW NEW KINGMAN-BUTLER 35.23N 114.04W
07/30/2018  E0.75 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT
            HIS HOME IN KINGMAN.

0509 PM     HAIL             9 S HUALAPAI PEAK       34.94N 113.90W
07/30/2018  E0.75 INCH       MOHAVE             AZ   PUBLIC

            PUBLIC CALLED TO REPORT PENNY SIZE HAIL
            OUTSIDE OF KINGMAN TOWARD THE HUALAPAI
            MOUNTAINS.

0503 PM     HAIL             1 ENE KINGMAN           35.19N 114.03W
07/30/2018  E0.75 INCH       MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZE HAIL AT
            THEIR HOME 1 MI ENE OF KINGMAN.

0335 PM     FLASH FLOOD      6 NNE CIMA              35.31N 115.45W
07/30/2018                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            MOJAVE NATIONAL PRESERVE RANGER REPORTED
            WATER AND DEBRIS FLOWING ACROSS MORNING STAR
            MINE ROAD.

&&
Local storm report, Jul 30, 6:07 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 PM PDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            1 E KINGMAN             35.19N 114.03W
07/30/2018                   MOHAVE             AZ   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED 4 INCHES OF
            FLOWING WATER ALONG HUALAPAI MOUNTAIN ROAD
            BETWEEN SLAUGHERHOUSE CANYON AND MISSION
            BLVD.

0435 PM     TSTM WND DMG     1 ENE KINGMAN           35.20N 114.03W
07/30/2018                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED THAT THE ROOF HAS
            BEEN DAMAGED OF HILCREST MOTEL. TREE LIMBS
            COVER THE ROADWAYS. NEWLY PLANTED PINE TREES
            HAVE BEEN UPROOTED.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:18 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 30, 6:03 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 31, 12:39 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 30, 11:14 PM MSTAreal Flood AdvisoryVEFClark61 min
Jul 31, 2:48 PM MSTAreal Flood AdvisoryVEFClark71 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.